Antibiotics: Can it trigger an allergic rash?

Antibiotics are the mainstay treatment for bacterial infections. Even though recent studies and development has improved the safety and efficiency of antibiotics, they remain as foreign material that is introduced into the body to fight other foreign components causing disease. An allergic reaction to antibiotics develop once the body wrongly identifies these proteins as an allergen.

What are the causes?

Penicillin is common drug responsible for allergies. The antibiotics included in the penicillin family, cephalosporins and sulfa drugs are typically linked with an allergic rash reaction.

antibiotics

Hives are characterized as elevated red or white welts on the skin that are itchy.

In uncommon cases, most of the drugs available today can trigger an allergic reaction. A rash might arise with the first dosage, but it is likely to manifest after taking several doses.

What are the indications?

There are 2 forms of rashes linked with allergic reactions to the drug. Hives are characterized as elevated red or white welts on the skin that are itchy. This rash might arise after a few hours and disappear.

Another type of rash is described as reddened, pinpoint and itchy which loses color if pressed. An allergy rash does not appear in a straight line and more generalized across the body. This rash typically affects the trunk, face and extremities.

Management of rash due to antibiotics

Antibiotics should be stopped and consult the doctor who prescribed it. Some forms of skin rashes are relatively harmless while others are serious and require immediate medical care.

An antihistamine, specifically diphenhydramine is available over-the-counter can be given to relieve the itchiness. Taking a cool bath with colloidal oatmeal or the application of a cool warm compress can help lessen the itchiness.

Tags:

No comments yet.

Leave a Reply

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.